Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 215, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 28, 2005, 2:12 AM CDT for Buena Vista County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2005, 2:12 AM CDT (07:12 UTC)
- Expired
- Jun 28, 2005, 2:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2078 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 280712 SVRFSD IAC021-280745- /O.NEW.KFSD.SV.W.0215.050628T0712Z-050628T0745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 212 AM CDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 245 AM CDT * AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF LINN GROVE...OR ABOUT 17 MILES NORTHWEST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINN GROVE AROUND 235 AM CDT SIOUX RAPIDS AROUND 240 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4290 9539 4277 9538 4281 9509 4292 9511 $$ BT
2 follow-up statements
000 WWUS53 KFSD 280721 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 221 AM CDT TUE JUN 28 2005 IAC021-280745- /O.CON.KFSD.SV.W.0215.000000T0000Z-050628T0745Z/ BUENA VISTA IA- 221 AM CDT TUE JUN 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CDT FOR BUENA VISTA COUNTY... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LINN GROVE...OR ABOUT 13 MILES NORTHWEST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINN GROVE AROUND 235 AM CDT SIOUX RAPIDS...REMBRANDT AROUND 240 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4290 9539 4277 9538 4281 9509 4292 9511 $$ BT
000 WWUS53 KFSD 280743 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 244 AM CDT TUE JUN 28 2005 IAC021-280754- /O.EXP.KFSD.SV.W.0215.000000T0000Z-050628T0745Z/ BUENA VISTA IA- 244 AM CDT TUE JUN 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA COUNTY EXPIRES AT 245 AM CDT... THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4290 9539 4277 9538 4281 9509 4292 9511 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 8:20 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 27, 8:20 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT MON JUN 27 2005 .DISCUSSION... AFTERNOON CONVECTION FIRED JUST SOUTH AND EAST OF THE CWA...AND IS CURRENTLY PROGRESSING EAST INTO WISCONSIN AND EASTERN IOWA. THIS TURNS OUR ATTENTION TO NE PANHANDLE/SW SD CONVECTION. BOTH GFS AND ETA CRANK THE LOW LEVEL JET TONIGHT...AND FOCUS IT ACROSS ABOUT NORTHEAST NE AFTER 06Z. HAVE TO USE YOUR IMAGINATION A LITTLE WITH ETA SINCE IT HAS CONVECTION IN CENTRAL NE. LATEST VISIBLE SATELLITE IMAGERY SHOWS RETURNING DEEPER MOISTURE STRETCHING FROM AROUND KOGA-SOUTH OF KONL-KORC AT 0015Z. 500M-1500M PROFILER WINDS ALSO INDICATING A SLIGHT BACKING OF THE WINDS FROM KS INTO NE. HEATED OUT SFC BOUNDARY LIES VERY NEAR INTERSTATE 80...WHILE WEAK COLD FRONT STRETCHES FROM CENTRAL NE INTO SE SD. SO...QUESTION BECOMES WHERE WILL CONVECTION FIRE...IF IT CAN...AS LOW LEVEL JET INCREASES IN STRENGTH. FORECAST SOUNDINGS SHOW A DECENT AMOUNT OF ELEVATED INSTABILITY...ESPECIALLY SOUTH OF INTERSTATE 90. LATEST LBF SOUNDING SUPPORTS THIS WITH ABOUT 3100 J/KG OF CAPE ABOVE CAP. DEEP MIXED LAYER AS WELL FROM ABOUT 850MB-500MB. AS FOR MODELS...NGM AND RUC DO NOT EVEN KNOW THAT WESTERN HIGH PLAINS CONVECTION EXIST...SO NEED TO DISREGARD. ETA AND GFS BOTH ACKNOWLEDGE CONVECTION...BUT TAKE IT ON DIFFERENT PATHS. ETA TAKES EVERYTHING THROUGH NEBRASKA...WHILE THE GFS TAKES ACTIVITY ACROSS SOUTHERN SD. SO...AS OF 01Z...GFS HANDLING CONVECTION A LITTLE BETTER. POTENTIAL LAYER FOR FORCING LIKELY AROUND 800MB...AND THIS SUPPORTS KEEPING BEST CHANCE FOR CONVECTION CLOSER TO SD/NE BORDER...OR SLIGHTLY INTO SOUTHERN SD. THE 850MB-800MB CAPE AXIS LIES ALONG THIS PATH WITH THE 850-500MB LAPSE RATE GRADIENT NEAR THERE AS WELL. ELEVATED SHEAR ENOUGH TO SUPPORT SEVERE AS WELL OVERNIGHT...ESPECIALLY ALONG MO RIVER. SO...BUMPED POPS UP EALRY IN THE SOUTHWEST AND REMOVED FROMT HE SOUTHEAST...AND WILL NOW BE BUMPING POPS A LITTLE HIGHER IN THE FAR SOUTH AND SOUTHWEST. 08 .PREV DISCUSSION... FRONTAL ZONE WORKING EWRD AT A BLISTERING 5 KTS FM JUST W OF KMML TO KFSD TO W OF KYKN AT 20Z. EFFECT OF TAIL FM EARLIER SHORT WAVE MOVING THRU MN WANING...AND WATCHING NEXT UPSTREAM PV LOBE SWINGING TOWARD SERN SD. NORMALLY IS A GOOD SETUP FOR CONVECTIVE DEVELOPMENT AS FAR AS TIMING...BUT AIRMASS NOT HIGH QUALITY FROM A MOISTURE STANDPOINT NEAR THE FRONTAL ZONE WITH MOISTURE QUITE SHALLOW DUE TO PREVALENCE OF SW FLOW OFF SFC. FRONTAL ZONE IS NOT VERY CONVERGENT EITHER. INSTABILITY IS NOT QUITE AS HIGH AS EARLIER EXPECTED DUE TO CI FROM MID LVL ACTIVITY ACRS ERN NEBRASKA AND WRN IA. THEREFORE... SEVERE THREAT LKLY EVEN A BIT MORE LIMITED THIS EVENING...AND MAINLY LIMITED TO ISOLD LARGE HAIL AND HIGH WINDS E OF A KMML TO KSUX EARLY EVNG. FRONTAL ZONE WL HAVE A FAIRLY LIMITED PUSH OVERNIGHT...SLOWING UP JUST TO S OF CWA BY EARLY WED...WITH DRY AIR PUSH EVEN MORE LIMITED INTO NRN CWA. LATE TONIGHT...WL HAVE TO WATCH FOR CONVECTION ORIGINATING IN UPSLOPE FLOW TO W TO SHIFT EWRD ALG SRN TIER... WARRANTING NO BETTER THAN CHC POPS AT THE MOMENT. MORNING CONVECTION WILL LINGER ACROSS NORTHWEST IOWA EARLY. THEN RIDGING ALOFT DEVELOPS ACROSS THE AREA THROUGH THE REMAINDER OF THE DAY. THIS IS EXPECTED TO SUPPRESS CONVECTION INTO LATE AFTERNOON. A COOLER EASTERLY FLOW WILL ALSO BRING DRIER AIR INTO SW MN AND EAST CENTRAL SD AND WITH COOLER AIR...TEMPS EXPECTED TO REMAIN IN THE 80S ACROSS THE CWA WITH KMML REMAINING IN THE LOWER 80S. A WEAK WAVE MOVES INTO THE AREA LATE AFTERNOON. MODELS REALLY DIFFER ON AMOUNT OF INSTABILITY BUT HAVE GENERALLY FOLLOWED THE NAM AS GFS CONVECTIVE BULLSEYE BRINGS TOO MUCH STABLE AIR TOO FAR SOUTH. DESPITE THAT... WITH THE BOUNDARY FROM ERN NEBRASKA INTO SW SD THERE IS REALLY NO BOUNDARY TO FOCUS CONVECTION ALONG SO KEPT CONVECTION CHC TO 20 AND 30 PERCENT ACROSS THE AREA - CLOSEST TO WHERE FLOW GOES FROM SE TO EAST. AFTER TUESDAY AFTERNOON...FOLLOWED THE GFS WHICH SHOWS RIDGING OVER THE CWA AFTER TUESDAY AFTERNOON AS A STRONG WAVE MOVES INTO THE ROCKIES. CONTINUED THE CHANCE OF CONVECTION TUESDAY NIGHT ACROSS THE NRN CWA BUT WITH RIDGING BELIEVE THAT THE THREAT IS LOW ACROSS THE CWA. ON WEDNESDAY UPPER WAVE AND FRONT APPROACH. THIS SHOULD BE A VERY STRONG FRONTAL CIRCULATION. AHEAD OF THE FRONT...THE ATMOSPHERE WILL BE CAPPED AS 700 MB TEMPS RISE TO 12C. HOWEVER...WITH MOISTURE POOLING ALONG THE BOUNDARY PUSHING DEW POINTS TOWARD 70 AND MID LEVEL LIFT COOLING TEMPS AT THE CAP LEVEL...EXPECT CONVECTION TO DEVELOP BY EARLY AFTERNOON BETWEEN THE JAMES RIVER AND I29. THIS CONVECTION SHOULD PROGRESS TO THE EAST INTO SW MN AND NW IA BY LATE AFTERNOON. SEVERE THREAT WOULD SEEM TO BE LIMITED AS LARGE SCALE ASCENT WILL ALLOW ENTIRE FRONT TO LIGHT UP. BIGGEST THREAT WOULD APPEAR TO BE DAMAGING WINDS AS DRY AIR AT MID LEVELS ALLOWS FOR DOWNBURSTS IN STRONGER CELLS. CONVECTION WILL END BY MIDNIGHT ACROSS NORTHWEST IOWA WITH MUCH COOLER AND DRIER AIR MOVING IN. ON THURSDAY...EXPECT THAT TEMPS WILL BE IN THE 70S OVER MUCH OF THE AREA. WITH MUCH COOLER AIR ALOFT...EXPECT CU TO DEVELOP ACRS SW MN AND NW IA AS WELL. THURSDAY NIGHT WILL SEE HIGH PRESSURE MOVE ACROSS THE AREA ALLOWING FOR GOOD RADIATIVE COOLING. MOST LOCALES WILL FALL INTO THE 50S. IN THE EXTENDED...FOLLOWED THE THE 00Z GFS/00Z ECMWF. FRIDAY LOOKS TO BE ANOTHER COOL AND DRY DAY AS RETURN FLOW SLOWLY SETS UP. TEMPS WILL BE A COUPLE DEGREES WARMER THAN THURSDAY. STRONG SOUTHERLY JET WILL SET UP FRIDAY NIGHT AND SATURDAY AND HELP KEEP MIN TEMPS IN THE 60S ACROSS THE CWA. SATURDAY WILL BE WARM AND INCREASINGLY HUMID AS TEMPS RISE INTO THE 80S. FOR NOW KEPT CONVECTION OUT OF THE FORECAST LATE FRIDAY NIGHT AND SATURDAY AS THERE DOES NOT APPEAR TO BE A SIGNIFICANT UPPER WAVE TO FOCUS CONVECTION. HOWEVER...SATURDAY NIGHT STRONG UPPER LEVEL WAVE DOES APPROACH AND WITH STRONG WARM ADVECTION WOULD EXPECT OVERNIGHT CONVECTION TO DEVELOP. THE COLD FRONT WILL MOVE ACROSS THE CWA ON SUNDAY BRINGING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. COOLER AND DRIER AIR WILL MOVE IN ON INDEPEDENCE WITH NEAR NORMAL TEMPS AND NO CHANCE OF PRECIP. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/SCHUMACHER
Hazardous weather outlook, Jun 27, 11:37 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT MON JUN 27 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1137 AM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE TO DRIFT ACROSS NORTHWEST IOWA MIDDAY SOUTHEAST OF A LINE FROM SMITHLAND TO SPENCER. STRONGER STORMS MAY PRODUCE SOME PEA SIZE HAIL AND BRIEF HEAVY RAINFALL. BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A LINE FROM MARSHALL...TO NEAR SIOUX FALLS...TO YANKTON. INITIAL STORMS ARE LIKELY TO HAVE A THREAT FOR HAIL TO GOLFBALL TO HEN EGG SIZE AND DAMAGING WIND GUSTS TO 70 MPH. THIS AREA OF STORMS WILL PROGRESS EAST AND SOUTHEAST THROUGH THE EVENING INTO NORTHWEST IOWA WITH A TENDENCY TO ORGANIZE INTO A BETTER DAMAGING WIND THREAT ACROSS NORTHWEST IOWA THROUGH 10 PM. MORE WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TONIGHT ACROSS NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA...MOVING EASTWARD LATE TONIGHT. ELEVATED INSTABILITY WOULD BRING A THREAT OF HAIL TO QUARTER SIZE WITH THESE STORMS...AS WELL AS DAMAGING WINDS OF AROUND 65 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THESE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT AS A WARM FRONT MOVES NORTH ACROSS THE REGION. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE TUESDAY EVENING AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM SOUTHEAST OF A LINE FROM MARSHALL TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 28, 1:18 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
118 AM CDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM HAIL BRONSON 42.41N 96.21W
06/28/2005 0.88 INCH WOODBURY IA LAW ENFORCEMENT
0108 AM HAIL LAWTON 42.48N 96.18W
06/28/2005 0.75 INCH WOODBURY IA LAW ENFORCEMENT
0115 AM HAIL MOVILLE 42.49N 96.07W
06/28/2005 0.88 INCH WOODBURY IA LAW ENFORCEMENT
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:48 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 42 min |
| Jun 28, 1:26 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 49 min |
| Jun 28, 1:35 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.